Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 482, NWS Pueblo, CO

July 24, 2023Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 2023, 5:06 PM MDT for Pueblo County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2023, 5:06 PM MDT (23:06 UTC)
Expired
Jul 24, 2023, 5:45 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:27 PM MDTTSTM WND GST 611 Nnw Pueblo West, COAlso very heavy rainfall, over an inch in the past half hour.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.1 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3234 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS55 KPUB 242306
SVRPUB
COC101-242345-
/O.NEW.KPUB.SV.W.0482.230724T2306Z-230724T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
506 PM MDT Mon Jul 24 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pueblo County in southeastern Colorado...

* Until 545 PM MDT.

* At 506 PM MDT, a severe thunderstorm was located over Pueblo West,
  or 9 miles northwest of Pueblo, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pueblo West around 510 PM MDT.
  Pueblo and Pueblo Reservoir around 525 PM MDT.

Other locations in the path of this severe thunderstorm include Salt
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 10488 3845 10476 3825 10447 3813 10479
TIME...MOT...LOC 2306Z 340DEG 11KT 3835 10476 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

kam
3 follow-up statements
176 
WWUS55 KPUB 242319
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
519 PM MDT Mon Jul 24 2023

COC101-242345-
/O.CON.KPUB.SV.W.0482.000000T0000Z-230724T2345Z/
Pueblo CO-
519 PM MDT Mon Jul 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN PUEBLO COUNTY...

At 518 PM MDT, a severe thunderstorm was located near Pueblo West, or
9 miles northwest of Pueblo, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pueblo, Pueblo Airport, Pueblo West, Pueblo Reservoir, Salt Creek and
Blende.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3836 10487 3842 10476 3825 10447 3813 10479
TIME...MOT...LOC 2318Z 345DEG 10KT 3832 10478 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

kam
952 
WWUS55 KPUB 242329
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
529 PM MDT Mon Jul 24 2023

COC101-242345-
/O.CON.KPUB.SV.W.0482.000000T0000Z-230724T2345Z/
Pueblo CO-
529 PM MDT Mon Jul 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN PUEBLO COUNTY...

At 528 PM MDT, a severe thunderstorm was located over Pueblo
Reservoir, or 8 miles west of Pueblo, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pueblo, Pueblo Airport, Pueblo West, Pueblo Reservoir, Salt Creek and
Blende.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3834 10486 3839 10471 3825 10447 3813 10479
TIME...MOT...LOC 2328Z 340DEG 11KT 3829 10477 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

kam
438 
WWUS55 KPUB 242341
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
541 PM MDT Mon Jul 24 2023

COC101-242351-
/O.EXP.KPUB.SV.W.0482.000000T0000Z-230724T2345Z/
Pueblo CO-
541 PM MDT Mon Jul 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUEBLO COUNTY
WILL EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3834 10486 3839 10471 3825 10447 3813 10479
TIME...MOT...LOC 2341Z 340DEG 11KT 3826 10476 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:56 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 2:56 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
256 PM MDT Mon Jul 24 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 254 PM MDT Mon Jul 24 2023

Key Messages:

1) Heat Advisory returns tomorrow along with another round of high
based showers and thunderstorms over the mountains.

Mid/high based moisture caught within the ridge along with surface
heating over the higher terrain has triggered another round of
isolated to scattered showers and thunderstorms. With surface dew
points in the 20s and 30s...most of these are high based, producing
primarily gusty winds and lightning...but only spotty light rainfall
amounts across the higher terrain.  With downdraft CAPES running
1500+ J/kg localized gusts up to 50 mph will be possible with
decaying convection as it moves into the adjacent lower elevations
through this evening.

Otherwise the hot temperatures will continue. Once again,
temperatures will be approaching or exceeding record for Tuesday
which are:

July 25th
Alamosa:  92 in 2003
Colorado Springs:  98 in 2003
Pueblo:  107 in 2003

Will be hosting another Heat Advisory for the same areas and expand
it to include all of the southeast plains. Conditions may be a
little more marginal near the KS border, but with guidance
suggesting values around 105 or even a little better, the advisory
looks warranted even if eastern portions of those Kiowa and Prowers
counties come up just shy.  The upper ridge flattens out west with
weak impulses riding through the flow aloft across CO.  Model
soundings keep moisture mid and high based with inverted V soundings
below, so gusty winds and lightning will the primary risks with
storms with only spotty light rainfall amounts expected near the
embedded stronger cells.  But the gradual moistening will continue
as a modest monsoon pattern tries to set up. Will need to watch the
far northeast portions of the plains for isolated thunderstorms
during the late afternoon where southerly flow may manage to keep
some low level moisture in place and some modest CAPE...though for
now HREF members keep majority of convection to the north until the
evening.  -KT

.LONG TERM...(Tuesday night through Monday)
Issued at 254 PM MDT Mon Jul 24 2023

Key Messages:

1) Dry for most areas, with mountain rain showers and thunderstorms
each afternoon.

2) Hot temperatures persist across southern Colorado with possible
cooler temperatures into the weekend.

Wednesday - Monday: For the remainder of the week and into the
weekend, a stagnant pattern early with a slow transistion into more
monsoon like pattern is expected. Overall, a large ridge of high
pressure will be in place across New Mexico and southern Colorado,
and will meander around the region. This feature will keep a
heightened amount of subsidence in place over southern Colorado,
which is unfavorable for any precipitation development. The
exception to this will be along the mountains, where diurnally drive
upslope winds will help blossom afternoon rain showers and
thunderstorms. With that said though, moisture will be more limited
earlier in this timeframe. This will hinder effective precipitation
development, and is expected to limit some precipitation from even
reaching the ground. Heading into the the weekend timeframe though,
moisture will start to increase along the western periphery of the
high pressure as it wobbles slightly to the east. This increase in
moisture is expected to allow for a greater coverage and intensity
of rain showers and thunderstorms, particularly across the
mountains. As for temperatures, a warm summer pattern is still
anticipated for southern Colorado. With the ridge in place, much of
the area will continue to warm to near and above average values for
this time of year. With that said though, an increase in clouds and
precipitation from the uptick in moisture may help to keep
temperatures "cooler" for the weekend period, and closer to average
values.
&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 254 PM MDT Mon Jul 24 2023

VFR conditions expected at the terminals with isolated to scattered
showers and thunderstorms across the mountains drifting off into the
adjacent plains in the afternoon. The main impacts at the terminals
will be erratic gusty outflow winds as dissipating convection drifts
off the mountains with KCOS most likely to see VCSH through early
evening. Otherwise, winds will settle this evening as showers and
thunderstorms diminish and skies clear. A repeat performance is
expected tomorrow. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for COZ062-069>071-077-
078-083>089-093-094.

Heat Advisory from 10 AM to 8 PM MDT Tuesday for COZ062-069>071-
077-078-083>089-093>099.

&&

SHORT TERM...KT
LONG TERM...SIMCOE
AVIATION...KT
Hazardous weather outlook, Jul 24, 2:27 PM MDT, 2 hours 39 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
227 PM MDT Mon Jul 24 2023

COZ058>089-093>099-251800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
227 PM MDT Mon Jul 24 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Dangerously high temperatures are expected for today, especially for
our mountain valleys and adjacent plains, where a Heat Advisory
remains in effect for this afternoon. Isolated to scattered
showers and weak thunderstorms are expected for much of the high
country today as well, with gusty winds and lightning as main
risks associated with any storms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerously high temperature are expected to continue over the
mountain valleys and the plains. Isolated thunderstorms are
expected over the mountains on Tuesday with gusty winds and
lightning being the primary risks. From Wednesday through the
Saturday a higher coverage of thunderstorms are expected. Burn
scar flash flooding will need to monitored each day. Lightning,
gusty winds, and hail will be possible over both the higher
elevations and the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

31/31

In the hours before

Special weather statement, Jul 24, 4:33 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT Mon Jul 24 2023

COZ085-086-242300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
433 PM MDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of south central El
Paso and north central Pueblo Counties through 500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinon, or 12 miles north of Pueblo. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Pinon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3833 10458 3838 10485 3856 10480 3852 10453
TIME...MOT...LOC 2232Z 186DEG 2KT 3844 10470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam
Special weather statement, Jul 24, 4:34 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
434 PM MDT Mon Jul 24 2023

COZ077>079-083-242300-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
434 PM MDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southeastern Fremont
and northeastern Custer Counties through 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Florence, or 14 miles northwest of Junkins Burn
Scar. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Fremont and northeastern Custer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3822 10534 3849 10538 3851 10517 3823 10511
TIME...MOT...LOC 2234Z 240DEG 2KT 3829 10527

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

kam
Special weather statement, Jul 24, 4:57 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
457 PM MDT Mon Jul 24 2023

COZ083-086-242345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
457 PM MDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of east central Fremont
and northwestern Pueblo Counties through 545 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo West, or 11 miles northwest of Pueblo, moving southeast at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pueblo West around 500 PM MDT.

Other locations in the path of this storm include Pueblo Reservoir
and Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3841 10500 3848 10480 3830 10450 3816 10484
      3831 10496
TIME...MOT...LOC 2256Z 328DEG 9KT 3839 10477

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:19 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jul 23, 6:42 PM MDTSpecial Weather StatementPUBEl Paso33 min
Jul 23, 6:52 PM MDTSpecial Weather StatementPUB38 min
Jul 23, 7:13 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jul 23, 7:27 PM MDTSpecial Weather StatementPUB48 min
Jul 24, 2:55 PM MDTHeat AdvisoryPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more29 hr
Jul 24, 4:33 PM MDTSpecial Weather StatementPUBPueblo27 min
Jul 24, 4:34 PM MDTSpecial Weather StatementPUBFremont26 min
Jul 24, 4:57 PM MDTSpecial Weather StatementPUBPueblo48 min
Jul 24, 5:41 PM MDTSpecial Weather StatementPUBPueblo49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.